Alert archive / Colorado / Flash Flood Warnings in 2010
Flash Flood Warning 29, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 2, 2010, 7:34 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2010, 7:34 PM MDT (01:34 UTC)
- Expired
- Aug 2, 2010, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2052 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:23 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 2, 5:23 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 523 PM MDT MON AUG 2 2010 .DISCUSSION... 308 PM MDT MON AUG 2 2010 IN THE BIG PICTURE...THE HUDSON BAY LOW IS FORECAST TO DEEPEN DURING THE WEEK AS SEVERAL STRONG SHORT WAVE TROUGHS DROP INTO SOUTHEAST CANADA. THE IMPACT ON THIS AREA WILL BE THE LOCATION AND STRENGTH OF THE UPPER HIGH...NOW LOCATED OVER NORTHERN MISSISSIPPI. MODELS MOVE THIS UPPER HIGH INTO WEST TEXAS BY LATE THURSDAY AFTER WHICH TIME IT WILL TEND TO RIDGE NORTH OVER THE WEEKEND. WITH THE UPPER HIGH LOCATED OVER THE SOUTHERN STATES THROUGH THURSDAY...ENOUGH WESTERLY FLOW ALOFT WILL EXIST OVER OUR AREA TO KEEP PRECIPITATION CHANCES ALIVE AS SEVERAL WEAK SHORT WAVE TROUGHS MOVE THROUGH THE FLOW. THE ULTIMATE PLACEMENT AND INTENSITY OF PRECIPITATION WILL DEPEND ON THE LOCATION OF A SURFACE FRONT TO OUR SOUTH...AS WELL AS THE STRENGTH OF BOUNDARY LAYER UPSLOPE FLOW AND MOISTURE AVAILABILITY. THUS...THE CURRENT FORECAST REFLECTS BEST PRECIPITATION POTENTIAL TONIGHT THROUGH THURSDAY ALONG WITH COOLER AFTERNOON MAX TEMPS...WITH LESSER PRECIPITATION POTENTIAL FRIDAY-MONDAY ACCOMPANIED BY WARMER TEMPS. IN THE NEAR TERM...CONGESTED CUMULUS ARE FORMING ON THE PALMER DIVIDE AND IN THE SURFACE WIND CONVERGENT ZONE SOUTH AND SOUTHEAST OF GOODLAND. GUIDANCE SUGGESTS THE BEST POTENTIAL FOR PRECIPITATION TONIGHT WILL BE IN OUR WEST AND NORTH COUNTIES AS CONVECTION DEVELOPS OVER SOUTHEAST COLORADO LATER THIS AFTERNOON AND MOVES NORTHEAST AFTER 00Z. THIS SEEMS TO CORRELATE WITH AN UPPER IMPULSE LIFTING NORTH-NORTHEAST FROM THE MAIN TROUGH TO OUR WEST. NOT TOO CONVINCED THE CURRENT CU FIELD SOUTH OF GLD OR THE FIELD RIGHT NOW NEAR THE COLORADO-KANSAS BORDER WILL GO ON TO PRODUCE MUCH IN THE WAY OF TSRA THIS EVENING. KEPT CHANCE POPS GOING TUESDAY AND TUESDAY NIGHT AS THE UPPER SHORT WAVE TROUGH INITIATING THIS EVENINGS CONVECTION MOVES SLOWLY ACROSS THE AREA TOMORROW. PRECIPITABLE WATER IS FORECAST TO CONTINUE HIGH WITH VALUES AROUND 1.5 INCHES. GIVEN THESE VALUES AND FAIRLY WEAK UPPER FLOW...FEEL THE POTENTIAL EXISTS FOR LOCALIZED HEAVY RAIN EVENTS NEXT COUPLE DAYS. THE COMBINATION OF CLOUD COVER AND OUTFLOW FROM CONVECTION WILL ACT TO GRADUALLY PUSH A SURFACE FRONT INTO SOUTHERN KANSAS BY TOMORROW AFTERNOON. HIGH TEMPERATURES TUESDAY WILL BE ABOUT 5-10 DEGREES COOLER THAN TODAY...AND ON WEDNESDAY AND THURSDAY WILL HOLD IN THE 80S FOR THE MOST PART WITH COOLER AND MOIST NORTHEAST SURFACE FLOW DOMINATING. IN THE LONGER TERM...DID NOT MAKE MANY CHANGES. KEPT SILENT POPS IN FOR THE FRIDAY TO MONDAY PERIOD ALONG WITH WARMING TEMPERATURES AS THE UPPER HIGH EXERTS A STRONGER INFLUENCE ON THE AREA. 99 && .AVIATION... 523 PM MDT MON AUG 2 2010 FOR THE 00Z TAFS...THUNDERSTORMS HAVE INITIATED IN EASTERN COLORADO ALONG A SURFACE TROUGH AND MORE ISOLATED THUNDERSTORMS ARE POPPING UP IN NORTHWEST KANSAS. COLORADO WILL LIKELY BE THE MORE ACTIVE LOCATION TONIGHT...AND SOME OF THOSE STORMS COULD IMPACT KGLD WITH BRIEFLY LOWERED CEILINGS AND VISIBILITY IF THEY WERE TO MOVE DIRECTLY OVER THE AIRPORT...BUT APPEARS THAT IS SEVERAL HOURS AWAY BASED ON RADAR TRENDS. AT KMCK...THUNDERSTORM CHANCES APPEAR SLIM BUT CANNOT COMPLETELY RULE ONE OUT DURING THE OVERNIGHT HOURS. KMCK COULD SEE SOME BRIEF FLIGHT CATEGORY REDUCTIONS DUE TO FOG TOWARDS DAWN ON TUESDAY. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 2, 10:45 AM MDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON AUG 2 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON AUG 2 2010 /1145 AM CDT MON AUG 2 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MOST OF THE AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF A LINE FROM SHARON SPRINGS TO COLBY TO NORTON. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...IT WILL BE POSSIBLE FOR A FEW STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MAIN THREATS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING ALONG WITH VERY HEAVY RAINFALL IN SHORT PERIODS OF TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE EVERY AFTERNOON AND EVENING THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER TUESDAY AFTERNOON AND EVENING ACROSS THE TRI-STATE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. BULLER
In the hours before
Special weather statement, Aug 2, 6:41 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT MON AUG 2 2010
KSZ004-016-030100-
GRAHAM-NORTON-
741 PM CDT MON AUG 2 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...
AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF LOGAN...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3945 9960 3942 9972 3965 9975 3968 9962
3958 9962 3956 9960
TIME...MOT...LOC 0041Z 253DEG 14KT 3955 9961
JRMSpecial weather statement, Aug 2, 7:30 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT MON AUG 2 2010
COZ091-030200-
KIT CARSON COUNTY-
730 PM MDT MON AUG 2 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF FLAGLER...MOVING NORTH AT 10
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3908 10316 3912 10316 3917 10316 3920 10316
3921 10315 3932 10315 3935 10285 3907 10292
3905 10317 3908 10317
TIME...MOT...LOC 0131Z 191DEG 11KT 3914 10305
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:41 PM MDT | Special Weather Statement | GLD | Graham | 19 min |
| Aug 2, 7:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 30 min |
| Aug 2, 7:36 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 54 min |
| Aug 2, 7:43 PM MDT | Special Weather Statement | GLD | Yuma | 32 min |
| Aug 2, 7:54 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Aug 2, 8:30 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 27 min |
| Aug 2, 9:47 PM MDT | Special Weather Statement | GLD | Kit Carson | 28 min |
| Aug 2, 10:32 PM MDT | Areal Flood Warning | GLD | Cheyenne, Kit Carson | 9 hr |
| Aug 3, 3:04 PM MDT | Flash Flood Watch | GLD | Kit Carson | 12 hr |
Nearby
Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.